St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Hydrocodone/oxycodone overdose

    Overdose - hydrocodone; Overdose - oxycodone; Vicodin overdose; Percocet overdose; Percodan overdose; MSContin overdose; OxyContin overdose

    Hydrocodone and oxycodone are drugs that are mostly used to treat extreme pain.

    Hydrocodone/oxycodone overdose occurs when someone intentionally or accidentally take too much medicine containing these ingredients. A person may accidentally take too much of the medicine because they are not getting pain relief from their normal doses. There are several reasons why a person may intentionally take too much of this medication. It may be done to try to hurt oneself or to “get high” or intoxicated.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a poison control center at 1-800-222-1222.

    Poisonous Ingredient

    Hydrocodone and oxycodone belong to a class of narcotic medications called opiates. These medications are man-made versions of the natural compounds found in opium.

    Where Found

    Hydrocodone and oxycodone are usually found in prescription painkillers. The most common painkillers that include these two ingredients are:

    • OxyContin
    • Percocet
    • Percodan
    • Vicodin
    • Vicodin ES

    These medicines may also be combined with a non-narcotic medicine, acetaminophen (Tylenol).

    Symptoms

    When you take the correct or prescribed dose of these medicines, side effects may occur. In addition to relieving pain, you may feel drowsy, confused and in a daze, constipated, and possibly nauseous.

    When you take too much of these medications however, symptoms become much more serious. Symptoms include:

    • Extreme sleepiness
    • Breathing problems
    • Small pupils -- the black circle in the colored part of your eye

    The first thing that will likely occur is that you will become extremely sleepy. Depending on how much you take, this can range from struggling to stay awake to being completely unconscious -- family members may shake you very hard without waking you up.

    The most dangerous complication of this type of overdose is the effect on your breathing. A hydrocodone/oxycodone overdose can cause your breathing to slow down, become more shallow, and possibly stop, depending on how much medication you have taken.

    If someone looked at your eyes, they would likely see that your pupils were extremely small. Doctors call this “pinpoint pupils” -- this sign is often used to help identify a hydrocodone/oxycodone overdose.

    Before Calling Emergency

    Determine the following information:

    • The patient's age, weight, and condition
    • Name of product (as well as the ingredients and strength if known)
    • The time it was swallowed
    • The amount swallowed
    • If the medication was prescribed for the patient

    Poison Control

    In the United States, call 1-800-222-1222 to speak with a local poison control center.This hotline number will let you talk to experts in poisoning. They will giveyou further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention.You can call24 hours a day, 7 days a week.

    Take the container with you to the hospital, if possible.

    What to Expect at the Emergency Room

    If you arrive in the emergency room it is likely that someone found you unconscious or extremely drowsy. The health care team will give you oxygen to help you breathe better.

    If your breathing is so poor that doctors believe serious danger to your health exists, they will likely give you medicine to rapidly reverse all of your symptoms. Such medicine is known as an antidote. The antidote used for this type of overdose is naloxone (Narcan). However, doctors may not rush to use it. The medicine can have very severe and unpleasant side effects. As long as your breathing is acceptable, no long term damage will occur. The health care team may just closely monitor you.

    Other treatments include activated charcoal with a laxative to try to soak up drug that is still left in your stomach or intestines.

    Additional therapies may be needed if you took the hydrocodone/oxycodone with other drugs such as Tylenol or aspirin.

    Outlook (Prognosis)

    If you receive medical attention before serious problems with your breathing occur, you should have few long-term consequences, and will probably be back to normal in a day.

    However, this overdose can be deadly or can result in permanent brain damage if treatment is delayed and a large amount of oxycodone or hydrocodone is taken.

    References

    Goldfrank LR, Flomenbaum NE, Lewin NA, et al. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw-Hill; 2006.

    BACK TO TOP

          Tests for Hydrocodone/oxycodone overdose

            Review Date: 1/28/2013

            Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, Stephanie Slon, and Nissi Wang.

            The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
            adam.com

            A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


            Back  |  Top
            About Us
            Contact Us
            History
            Mission
            Locations & Directions
            Quality Reports
            Annual Reports
            Honors & Awards
            Community Health Needs
            Assessment

            Newsroom
            Services
            Brain & Spine
            Cancer
            Heart
            Maternity
            Orthopedics
            Pulmonary
            Sleep Medicine
            Urgent Care
            Women's Services
            All Services
            Patients & Visitors
            Locations & Directions
            Find a Physician
            Tour St. Luke's
            Patient & Visitor Information
            Contact Us
            Payment Options
            Financial Assistance
            Send a Card
            Mammogram Appointments
            Health Tools
            My Personal Health
            mystlukes
            Spirit of Women
            Health Information & Tools
            Clinical Trials
            Health Risk Assessments
            Employer Programs -
            Passport to Wellness

            Classes & Events
            Classes & Events
            Spirit of Women
            Donate & Volunteer
            Giving Opportunities
            Volunteer
            Physicians & Employees
            For Physicians
            Remote Access
            Medical Residency Information
            Pharmacy Residency Information
            Physician CPOE Training
            Careers
            Careers
            St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
            Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile